ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on X

Kidney Week

Abstract: SA-PO283

Take Drug Interactions Seriously: Paxlovid in Transplant Patients Taking Tacrolimus

Session Information

Category: Pharmacology (PharmacoKinetics, -Dynamics, -Genomics)

  • 2000 Pharmacology (PharmacoKinetics, -Dynamics, -Genomics)

Authors

  • Dekmak, Batoul, Albany Medical College, Albany, New York, United States
  • Samadzadeh Tabrizi, Nika, Albany Medical College, Albany, New York, United States
  • Aydin-Ghormoz, Emmanuel Albert, Albany Medical College, Albany, New York, United States
  • Faddoul, Geovani, Albany Medical College, Albany, New York, United States
  • Hongalgi, Krishnakumar D., Albany Medical College, Albany, New York, United States
Introduction

Kidney transplant recipients are highly susceptible to severe acute respiratory syndrome coronavirus 2 (SARS-CoV-2) and are eligible candidates for Paxlovid™ (nirmatrelvir and ritonavir), an antiviral medication that reduces morbidity associated with COVID-19 infection. Ritonavir effectively maintains serum concentrations of nirmatrelvir by inhibiting CYP3A but can also elevate levels of other drugs metabolized by this enzyme, including immunosuppressive medications. We describe a kidney transplant recipient who received Paxlovid and subsequently developed supratherapeutic tacrolimus levels after dose titration upward.

Case Description

A 65-year-old man with history of ESKD due to type 1 diabetes mellitus and renal transplant on tacrolimus (dosed at 0.5mg BID) presented to our ED with symptomatic COVID-19 infection, for which Paxlovid was initiated. Tacrolimus was held. He was hospitalized for two days and discharged with instruction to continue Paxlovid and hold tacrolimus until outpatient follow-up. The next day, he presented again with anuria, leg edema, and AKI. Tacrolimus level was 2.0 ng/mL and creatinine had risen from baseline 1.8 mg/dL to 2.7 mg/dL. Due to a concern for acute rejection, Paxlovid treatment was stopped, and he was given two 2mg doses of tacrolimus 12 hours apart before lab work revealed a sudden rise in serum tacrolimus level to 54 ng/mL on hospital day 2. Tacrolimus was again held. Serum levels trended down to therapeutic range within four days. AKI steadily improved with supportive care.

Discussion

The introduction of tacrolimus has transformed the field of kidney transplantation. Maintaining therapeutic serum levels remains challenging due to its metabolism by CYP3A, resulting in potential drug interactions and high tacrolimus levels that can lead to irreversible nephrotoxicity. Transplant recipients frequently receive Paxlovid, and tacrolimus is often held during treatment. After Paxlovid is dicontinued, 70-90% of CYP3A inhibition is relieved within 2-3 days, but may take longer with advancing age. Our case highlights the crucial need for cautious and conscientious resumption and dose titration of immunosuppression in the days after cessation of Paxlovid to avoid supratherapeutic and nephrotoxic serum levels of tacrolimus.